Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 301, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Aug 22, 2003, 2:59 PM EDT for Boone County, Kentucky. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 2:59 PM EDT (18:59 UTC)
- Expired
- Aug 22, 2003, 3:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Boone County, KY
The radar
The Cincinnati radar (KILN), 92 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2888 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 11.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 221859 SVRILN KYC015-221945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 259 PM EDT FRI AUG 22 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOONE COUNTY IN KENTUCKY... * UNTIL 345 PM EDT... * AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF UNION...OR ABOUT 3 MILES WEST OF WALTON...MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BURLINGTON... OAKBROOK... UNION... THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 3905 8470 3899 8482 3882 8470 3885 8462
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 11:06 AM EDT, 3 hours 53 minutes earlier.
Area forecast discussion, Aug 22, 11:06 AM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 1106 AM EDT FRI AUG 22 2003 COLD FRONT IS CURRENTLY RUNNING FROM NEAR MNN-MIE. JUST SOUTH OF FRONT IN CENTRAL OHIO AND MIAMI VALLEY...STRATUS DECK IS KEEPING TEMPS DOWN AND HELP KEEP CONVECTION CAPPED. WILL REMOVE CHANCE OF SHOWERS NORTH OF FRONT AND WHERE STRATUS IS. HIGHS IN THE LOWER 80S NORTH STILL OKAY. WILL KNOCK DOWN CENTRAL OHIO TO LOWER 80S. CLEMISILN OUT SHORTLY. .ILN...NONE. SITES
Hazardous weather outlook, Aug 22, 6:50 AM EDT, 8 hours 9 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-221245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 650 AM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. A FEW OF THE STORMS MAY BECOME SEVERE...MAINLY ALONG AND TO THE SOUTH OF THE OHIO RIVER. THE MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 22, 2:01 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0201 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 AM 3 S WEST UNION OH FLOOD
08/22/03 ADAMS HIGH WATER ON SEVERAL
ROADS OVER THE SOUTHERN
PART OF THE COUNTY.
GATLocal storm report, Aug 22, 2:01 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED COUNTY LOCATION
NATIONAL WEATHER SERVICE WILMINGTON OH
0201 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 AM 5 S HILLSBORO OH FLOOD
08/22/03 HIGHLAND HIGH WATER ON SEVERAL
ROADS OVER THE SOUTHERN
PART OF THE COUNTY.
JFLocal storm report, Aug 22, 2:09 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0209 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 AM 5 S HILLSBORO OH WIND DAMAGE
08/22/03 HIGHLAND TREES WERE DOWN IN THE
SOUTHERN PART OF THE
COUNTY.
GATLocal storm report, Aug 22, 2:15 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0215 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM SEAMAN OH FLASH FLOOD
08/22/03 ADAMS 2 TO 3 FEET OF WATER ON
SEVERAL ROADS. HOUSES
FLOODED AND SOME VOLUNTARY
EVACUATIONS HAVE OCCURRED.
GATLocal storm report, Aug 22, 2:23 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0223 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 PM 10 SE CHILLICOTHE OH FLOOD
08/22/03 ROSS SEVERAL ROADS CLOSED IN
THE SOUTHEASTERN PART OF
THE COUNTY.
GATLocal storm report, Aug 22, 2:28 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0228 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM 6 ESE MAYSVILLE KY WIND DAMAGE
08/22/03 MASON SEVERAL TREES DOWN NEAR
THE LEWIS COUNTY LINE.
GATThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 12:09 PM EDT | Severe Thunderstorm Warning | ILN | Lewis | 66 min |
| Aug 22, 12:28 PM EDT | Severe Thunderstorm Warning | ILN | Mason | 47 min |
| Aug 22, 2:44 PM EDT | Severe Thunderstorm Warning | ILN | Grant | 46 min |
| Aug 22, 3:32 PM EDT | Severe Thunderstorm Warning | ILN | Grant | 58 min |
| Aug 22, 3:37 PM EDT | Severe Thunderstorm Warning | ILN | Owen | 38 min |
| Aug 22, 3:40 PM EDT | Flash Flood Warning | ILN | Grant | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.